ArtsAutosBooksBusinessEducationEntertainmentFamilyFashionFoodGamesGenderHealthHolidaysHomeHubPagesPersonal FinancePetsPoliticsReligionSportsTechnologyTravel

Iron Infusion Side Effects - My Story

Updated on December 24, 2014
image courtesy on istockphoto/djma - Other images may be found at AllPosters
image courtesy on istockphoto/djma - Other images may be found at AllPosters

My Experience with Iron Infusion Side Effects


Hi. My name is Kay and I have iron deficiency anemia.

Because of my anemia, I have been getting iron infusions for some time now. During my second series of infusions with Dextran, I suffered from serious side effects. I tried to find personal experiences online just to know I wasn't alone and to find out how long complications generally last. There weren't many personal experiences but the ones I found helped! I would like to share my own story in hopes that it provides a bit of comfort for somebody else who has had a reaction from their iron infusion.

Cat Nap II
Cat Nap II

Seven Months After My First Iron Infusions

so very tired

If you click on the above link, you can read about my experience with Anemia along with my first two infusions last December. There you can learn a bit more about the infusion process as well as the necessity of this procedure for me.

And now begins a new chapter in my infusion experience:

About six months after my last two infusions, I knew it was time to have my iron-levels checked again. I was feeling fatigued and back to taking my daily naps. We were, however, going through a move so I thought the tiredness could just be related to that craziness and put off my appointment. I had a check up already scheduled for July and figured I'd just wait.

The first week of July I had an appointment just to draw the blood with my actual check up one week later. The week gave them time to get all the results back. My doctor and I spoke during the appointment. I explained about my move and exhaustion and that I just didn't know if it was normal or actually anemia. Turns out, I was down to undetectable iron levels again. She wanted me to start my series of two infusions the next day.

Okay, I admit, I wasn't overly excited to be having another infusion but, I really liked having energy after the last two infusions so I was willing. My side effects were fairly mild the first time. True, I was exhausted and felt fluish afterward but that wasn't a huge deal.

Have you had an iron infusion

See results

My Third Infusion

seven months after the first two

I arrived the next morning for my next infusion. I remembered a few tips that made my last infusions easier so I

- drank a couple glasses of water before leaving the house

- brought my own pillow

- just relaxed because I knew what to expect

While waiting for them to start my IV. Another patient and I began conversing. He had severe anemia as a result of some birth defects and had to have infusions once a month. As we were conversing, the Benadryl in the IV kicked in and within minutes I was out. I don't even remember them hooking up the iron. When I say this was the smoothest appointment, it is simply because I slept through the whole thing. The next thing I know, the beeping of the machine telling the nurse I was done woke up up. I hadn't had a full night's sleep the night before and maybe that helped but sure made for an easy infusion!

After my infusion, I was tired. The Benadryl really does wipe me out. I came home and slept a few more hours. After that I was awake but still had that fuzzy-headed feeling that tends to stay with me.

The next morning I woke up and aside from some very mild aches, I was just fine. I didn't feel that flu-like feeling I'd had with the last two. I really thought I was adjusting to the infusions and felt really good about that.

Side Effects of Dextran

The most severe complications related to Dextran can include:

- hives

- swelling

- convulsions

- low blood pressure

- death as a result of a fatal allergic reaction

These complications are rare but do occur.

Other side effects may be a bit more common and include:

- nausea

- vomiting

- diarrhea

- fever

- headache

- chills

- muscle aches

- joint aches

- soreness at injection site

- metallic taste in mouth

English Bulldog Feeling Sick
English Bulldog Feeling Sick

Complications Set In!

Let me just say, I apologize that this may be a little graphic but I think others going through this might like to know they are not alone.

Although I had been feeling pretty good the morning after my infusion, by the early afternoon, I had a headache. By mid afternoon, my headache felt migraine strength and nausea took hold in ways I hadn't even experienced with morning sickness. The nausea literally came in waves and anything in my stomach would come forcefully out. I couldn't even hold down any sort of medication for my splitting headache. Just laying my head on a pillow was painful so I propped my self up on an office chair and footstool so my head wasn't leaning against anything and slept as much as possible. For two days, I couldn't keep any food or medication down and my headache was incredibly intense. Because my stomach had completely emptied, I was very shaky, lightheaded and just ill. I was about the most sick I could ever remember being.

I called the doctor first thing after the weekend. I was told that, yes, sometimes this does happen to patients. They cancelled my next infusion and scheduled me to meet with the doctor. They told me that in the meantime I should just rest and try to keep fluids down. Easier said than done. I turned down medication but, in retrospect, something for the nausea would have been nice. The next day, my urine was orange and cloudy. My lower abdomen and lower back hurt intensely. I slept and slept. I felt just absolutely achy all over and was running a temperature between 99 and 100 during all of this.

After two days, the intenseness of the vomiting eased. but violent diarrhea set in. For the next twelve days, I'd struggle with vomiting and diarrhea. Generally, my temperature would go over 99 just before one of these episodes. A week and a half after my infusion, I had dropped my kids off to swim just three minutes from our house. I felt a wave of nausea come over me so I decided to go home rather than get sick in the restroom there. I didn't even make it home. I had to shower and change before picking them up again. In between bouts of nausea and diarrhea, I was tired but starting to get back into life again. Two weeks after the infusion, I had my first day without vomiting or diarrhea and am now feeling quite a bit better.

My Follow-Up Appointment

During the midst of this, I was asked to see the Hematologist. I found out that my blood pressure was really low. Usually I have very good blood pressure so this was surprising. Unfortunately, Dextran (the form of iron they used) is no longer an option for me. My body was just overloaded with it and rebelled. They said they wouldn't chance that again so they'll try a new type of iron (Venofer) next time. They want to give my body a month to recover. So, in one month, I will go back in to have my levels checked and then, a week later, see the doctor to decide our next course of action.

While I would be in no hurry for the Dextran again, I do feel a bit of remorse. The doctor said this was the fastest acting iron. Generally it takes a month to kick in but other irons take even longer. I also found out that they will likely do smaller doses more frequently.

Update: I have included the link to my experience switching to Venofer.

Are you currently going through infusions or about to go through one? Have you had a severe reaction? Comments left on this page help others as well. Also, feel free to email me at carikay11@gmail.com

Thank you!

I'd Love To Hear From You

    0 of 8192 characters used
    Post Comment

    • Cari Kay 11 profile image
      Author

      Kay 6 days ago

      Hello Kaye. Yes, these side effects can happen. Always best to let your doctor know though. They might want to switch your iron.

    • profile image

      Kaye 8 days ago

      I've suffered from ulcerative colitis since I was 12, im now 17. I've recently been transferred from paediatric outpatients to adult and my new doctor recommended that I have an iron IV infusion. Id never had one before and assumed it would be a straightforward procedure with no complications.

      I had the iron infusion 4 days ago on Tuesday. I felt fine the rest of Tues and went to bed on Wednesday night with a bit of a headache. I woke up on Thursday with a migraine like headache, ran some errands and by the time I got home around 3 had to lie in bed because of the pain. On Thursday night I woke up with a fever, somewhat delirious and having hallucinations and then vomited twice. I was in bed with aches and pains, a fever, nausea all day. I felt as if I had a really bad virus. I was also unable to eat.

      It's now Saturday and I still feel weak, nauseous and have aches but am feeling a lot better.

      I wanted to know if this is common of an iron infusion.

    • profile image

      Lena 3 months ago

      Ok, had my iron infusion on Friday (ferrinject) since last night, my head feels like it's gonna explode and ice had a fever ranging from 39 celsius to 40. 20 Celsius. I rang the nurse and she says I should go to the ED... since I know it's an adverse reaction can I just stay home??

    • Cari Kay 11 profile image
      Author

      Kay 4 months ago

      Yes, cramping and pains do happen sometimes. I'm sorry :(

    • profile image

      Kay 4 months ago

      Hey just wondering if lower stomach cramps are something you experienced at all ? I've had my first infusion today & I fell a little weird it my stomach I keep getting random lower cramps & I don't know if this is normal ?

    Click to Rate This Article